New Jersey, 2009Hail and Damaging Wind in New Jersey, July 27, 2009
July 27, 2009 · NWS PHI · 2 events in 1 county or zone
An approaching cold front produced strong to severe thunderstorms across extreme southeast New Jersey during the late afternoon of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front produced strong to severe thunderstorms across extreme southeast New Jersey during the late afternoon of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:10 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 27, 2:10 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT MON JUL 27 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WAS MOVING IN FROM THE WEST THIS AFTERNOON. IT
IS FORECAST TO STALL IN OUR REGION TONIGHT BEFORE DISSIPATING ON
TUESDAY. ANOTHER FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE ON
EITHER WEDNESDAY NIGHT OR THURSDAY. THE SECOND BOUNDARY SHOULD ALSO
STALL IN OUR REGION FOR FRIDAY AND FOR THE UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AT 300 PM, WE HAD A FAIR AMOUNT OF CUMULUS OVER OUR FORECAST AREA
ALONG WITH ISOLATED SHOWER AND THUNDERSTORM ACTIVITY. TEMPERATURES
WERE MAINLY IN THE 80S WITH DEW POINT TEMPERATURES IN THE 60S AND
LOWER 70S.
A WEAK UPPER LEVEL SHORT WAVE WAS LOCATED OVER THE UPPER OHIO RIVER
VALLEY THIS AFTERNOON. IT SHOULD PROGRESS TO THE EAST, PASSING OVER
OUR REGION THIS EVENING. AS THE SHORT WAVE APPROACHES, WE ARE
EXPECTING TO SEE AN INCREASE IN SHOWERS AND THUNDERSTORMS. HOWEVER,
THEIR COVERAGE AND INTENSITY SHOULD BE LESS THAN THOSE OF SUNDAY
AFTERNOON AND EVENING.
ANY PRECIPITATION THAT DEVELOPS SHOULD DISSIPATE BY LATE THIS
EVENING.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
WITH A GOOD AMOUNT OF LOW LEVEL MOISTURE, THE ATMOSPHERE WILL
REMAIN UNSTABLE DURING THE SHORT TERM FORECAST PERIOD. ANY
PRECIPITATION SHOULD BE ISOLATED, AT BEST, ON TUESDAY AS THE FRONTAL
BOUNDARY DISSIPATES IN OUR REGION.
IT APPEARS AS THOUGH OUR BEST CHANCE FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS WEEK WILL BE FROM WEDNESDAY INTO WEDNESDAY
NIGHT. A FEW INGREDIENTS ARE ANTICIPATED TO COME TOGETHER AT THAT
TIME. A SHORT WAVE FROM THE WEST IS EXPECTED TO PASS OVERHEAD,
THERE WILL BE A LOW LEVEL JET AND ANOTHER SURFACE FRONT SHOULD BE
APPROACHING FROM THE NORTHWEST. ALSO, PRECIPITABLE WATER VALUES
ARE FORECAST TO BE GREATER THAN 2 INCHES, SO WE COULD SEE SOME HEAVY
RAIN.
WITH THE NEXT FRONTAL BOUNDARY STALLING IN OUR REGION ON THURSDAY,
WE WILL AGAIN CARRY CHANCE POPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THERE SHOULD NOT BE MUCH CHANGE IN THE PATTERN IN THE LONG TERM
PERIOD. WE ARE EXPECTING ANOTHER STALLED BOUNDARY IN THE REGION,
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS AFTERNOON AND
EVENING WITH ONLY SCATTERED SHOWERS AND THUNDERSTORMS AROUND. CB ARE
MENTIONED AT ALL TAF SITES AS ISOLATED STORMS ARE ALREADY FORMING IN
PARTS OF THE AREA. WE WILL ALSO MENTION VCTS AT KRDG, KABE AND KTTN
AS STORMS MOVE NEAR THEM THIS AFTERNOON. KMIV AND KACY HAVE SEEN
SHOWER ACTIVITY MUCH OF THE DAY AND THEREFORE WE WILL CONTINUE TO
SHOW SOME -SHRA IN THEIR TAFS THROUGH THE EVENING HOURS. WINDS WILL
REMAIN OUT OF THE SOUTHWEST BEFORE GOING LIGHT AND VARIABLE
OVERNIGHT.
ANY CONVECTION WILL DIMINISH THIS EVENING AS SKIES CLEAR OUT AND
REMAIN CLEAR TO PARTLY CLOUDY OVERNIGHT.
CONFIDENCE IN FOG IS NOT HIGH AT THE MOMENT AND WE HAVE DECIDED TO
LEAVE IT OUT OF THIS ISSUANCE. IN ANY AREA THAT RECEIVES RAIN
THROUGH TONIGHT...THE POTENTIAL FOR FOG FORMING OVERNIGHT WILL EXIST.
OUTLOOK...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE WEEK WITH SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS. LOWER CONDITIONS WILL
BE POSSIBLE WITH ANY PASSING STORMS.
&&
.MARINE...
WINDS OUT OF THE SOUTHWEST ARE EXPECTED TO CONTINUE TONIGHT AND OVER
THE NEXT DAY OR TWO. WINDS MAY TURN SLIGHTLY TO THE SOUTH BUT THE
SOUTHWEST FLOW WILL REMAIN DOMINANT. WIND SPEED LOOK TO REMAIN
RELATIVELY LIGHT THROUGH MIDWEEK. A FEW GUSTS TONIGHT MAY REACH NEAR
25 KNOTS AND SEAS MAY APPROACH 5 FEET. HOWEVER, CURRENT THOUGHTS ARE
THAT IT WILL REMAIN MARGINAL AND WE WILL NOT ISSUE A SMALL CRAFT
ADVISORY FOR THE OVERNIGHT PERIOD.
THE MODELS INDICATE AN INCREASE IN WINDS AND WAVES WEDNESDAY NIGHT
INTO THURSDAY, AT WHICH TIME A SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED. THE MODELS SHOW ANOTHER INCREASE IN WINDS AND WAVES FRIDAY
NIGHT INTO SATURDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...MEOLA
Hazardous weather outlook, Jul 27, 11:40 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1240 PM EDT MON JUL 27 2009
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-281200-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1240 PM EDT MON JUL 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-281200-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1240 PM EDT MON JUL 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW JERSEY SHORE AND THE
DELAWARE BEACHES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-281200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1240 PM EDT MON JUL 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND
FREQUENT CLOUD TO SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 12:43 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
143 PM EDT MON JUL 27 2009
PAZ067-068-070-271845-
CHESTER PA-DELAWARE PA-MONTGOMERY PA-
143 PM EDT MON JUL 27 2009
...A STRONG THUNDERSTORM WILL AFFECT CHESTER...DELAWARE AND
MONTGOMERY COUNTIES...
AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF WEST CHESTER...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR COATESVILLE...SOUTH COATESVILLE
AROUND 200 PM...THORNDALE...DOWNINGTOWN AROUND 215 PM...LIONVILLE...
EXTON AROUND 230 PM...MALVERN AND PAOLI AROUND 245 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THIS STORM CONTINUES TO INTENSIFY AND IT MIGHT BECOME NECESSARY TO
ISSUE A SEVERE THUNDERSTORM WARNING IF THIS TREND CONTINUES.
TFG
Special weather statement, Jul 27, 1:10 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT MON JUL 27 2009
NJZ001-271845-
SUSSEX NJ-
210 PM EDT MON JUL 27 2009
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF MONTAGUE...MOVING EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR HIGH POINT AROUND 215 PM AND VERNON
VALLEY AROUND 245 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THIS THUNDERSTORM WAS STILL SHOWING SIGNS OF INTENSIFICATION AND
MIGHT WARRANT A SEVERE THUNDERSTORM WARNING IF THIS TREND CONTINUES.
TFG
Special weather statement, Jul 27, 1:27 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
227 PM EDT MON JUL 27 2009
DEZ003-004-272000-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
227 PM EDT MON JUL 27 2009
...WIDELY SCATTERED STRONG THUNDERSTORM WILL AFFECT SUSSEX
COUNTY...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF GEORGETOWN...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR GEORGETOWN...MILLSBORO AROUND
245 PM...LONG NECK...MILLVILLE AROUND 300 PM...LEWES AND HENLOPEN
ACRES AROUND 330 PM. A FEW OTHER STRONG THUNDERSTORMS WERE ALSO
SOUTHEAST OF GEORGETOWN.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
EXPECT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. HEAD INDOORS OR OFF THE BEACH AT THE FIRST
SIGN OF THREATENING WEATHER.
TFG
Local storm report, Jul 27, 2:19 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 PM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL FENWICK ISLAND 38.46N 75.05W
07/27/2009 M1.00 INCH SUSSEX DE TRAINED SPOTTER
STARTING TO COVER THE GROUND.
&&
TGIGISpecial weather statement, Jul 27, 3:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT MON JUL 27 2009
DEZ003-004-NJZ023-024-272100-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-DELAWARE BEACHES DE-
INLAND SUSSEX DE-
400 PM EDT MON JUL 27 2009
...STRONG THUNDERSTORMS WILL AFFECT CAPE MAY AND SUSSEX COUNTIES...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF CAPE
MAY TO 8 MILES NORTHEAST OF GEORGETOWN TO 16 MILES SOUTHEAST OF
GEORGETOWN TO 21 MILES SOUTHEAST OF SALISBURY...MOVING EAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR CAPE MAY POINT...OCEAN VIEW
AROUND 415 PM...CAPE MAY...NORTH CAPE MAY AROUND 430 PM...CAPE MAY...
WILDWOOD CREST AROUND 445 PM...NORTH WILDWOOD AND STONE HARBOR AROUND
500 PM.
WIND GUSTS TO AROUND 45 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES QUICKLY.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE, PLEASE STAY ALERT
FOR POSSIBLE WARNINGS.
TFG
Local storm report, Jul 27, 3:15 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL FENWICK ISLAND 38.46N 75.05W
07/27/2009 M1.00 INCH SUSSEX DE TRAINED SPOTTER
STARTING TO COVER THE GROUND.
0310 PM TSTM WND DMG FENWICK ISLAND 38.46N 75.05W
07/27/2009 SUSSEX DE TRAINED SPOTTER
SIDING RIPPED FROM A BUILDING ON GRANT AVENUE.
0323 PM HAIL FENWICK ISLAND 38.46N 75.05W
07/27/2009 M0.50 INCH SUSSEX DE PUBLIC
SECOND STORM OVER FENWICK ISLAND.
&&
TGIGIThunderstorm Wind, Cape May
- When
- July 27, 3:35 PM EST to 3:36 PM EST
- Where
- Cape May County, 1.57 mi NW of Cape May Nas to 0.54 mi ENE of Wildwood
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.947, -74.888
A severe thunderstorm blew over lifeguard stands, overturned portable toilets and tossed life guard boats down the beach in Wildwood. A measured wind gust of 58 mph was reported at the Cape May Naval Observing Station.
Hail, Cape May
- When
- July 27, 3:40 PM EST to 3:45 PM EST
- Where
- Cape May County, 1.16 mi ESE of Wildwood May Co Arpt to 0.13 mi NE of Mayville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.996, -74.899
A severe thunderstorm dropped penny size hail in Erma in Lower Township and nickel to quarter size hail in Green Creek, Mayville, Rio Grande and Whitesboro in Middle Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Washington, July 27 to 30, 20092 deaths · 5 events
- Lightning Strike in North Carolina, July 27, 20091 death · 1 event
- Tornado and Hail in Wisconsin, July 27, 2009$446,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Wisconsin, July 27, 2009$177,000 · EF1 · 14 events
- Flash Flooding and Hail in North Carolina, July 27, 20091 injured · $60,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Iowa, July 27 to 28, 2009$250,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in South Carolina, July 27, 2009$200,000 · 1 in hail · 6 events
- Hail in Kansas, July 27, 2009$225,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, July 27, 2009$200,000 · 1 event
- Damaging Winds in Connecticut, July 27, 2009$76,000 · 50 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 27, 2009$50,000 · 1 in hail · 8 events
- Damaging Winds in New Hampshire, July 27, 2009$65,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186340, 186341.